Erectile dysfunction – not being able to sustain an erection until ejaculation – is a recognised side effect of many medications, including statins. Ironically, in some patients statins may help with erectile function. This is because getting an erection depends on free flow of blood in the arteries supplying the penis, and atherosclerosis (furring up of the arteries) can affect the arteries of the penis just as much as it can the arteries supplying blood to the heart or the brain.
It is important not to stop taking any prescribed medication without medical advice. However, do not be worried or embarrassed to talk to your doctor about this. They will be happy to look at whether it is most likely that the statin is causing this problem or whether there could be another cause. If they do think the statin could be to blame, they may be able to change you to a different statin, or a different dose of the same statin. If this still does not solve the problem they will consider with you whether an alternative medicine might help lower your cholesterol as much as you need.
Answered by Dr Sarah Jarvis.
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.